Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 55, NWS Wakefield, VA

April 19, 1998Prince Edward County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 19, 1998, 6:06 PM EDT for Prince Edward County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1998, 6:06 PM EDT (22:06 UTC)
Expired
Apr 19, 1998, 6:40 PM EDT
In force
34 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Prince Edward County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 558 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
558 m²/s²
0-3 km storm-relative helicity
654 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:40 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 19, 1:40 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EDT SUN APR 19 1998

WBC...CURRENT TRENDS THRU MON LOOK GOOD...WILL AWAIT WRKZFP FOR FINE
DETAILS. SEE YOU ON THE OTHER SIDE.

RDU...NONE.

AN EARLY AFD RELEASE IN ANTICIPATION OF BEING VERY BUSY HERE SHORTLY.

WATCHING SEVERAL LINES OF CONVECTION FIRING IN WARM SECTOR OVER CNTRL
AND ERN NC. ANTICIPATE FURTHER DEVELOPMENT WITH NEWD MOVEMENT OF THESE
BANDS TO AFFECT MUCH AKQ FA FM MID-AFTN THRU EARLY EVE. MORNING MDL
RUNS HV PEGGED SE VA/NE NC FOR BEST INSTABILITY...MONDO MOIST CONV AND
FAVORABLE PLACEMENT OF LOW LVL AND UPR LVL JET AXIS. STANDBY.

SOME TIMING DIFFERENCES IN MDLS WITH COLD FROPA TNT...BUT LOOKS LIKE
ALL PCPN SHUD END OVR WRN FA BY LATE EVE AND ERN FA BY EARLY MORN.
CAA KICKS IN VERY LATE TNT AND EARLY MON...BUT NW WIND AND LATENESS
OF ARRIVAL WL PREVENT NOSEDIVE OF OVRNGT LOWS. WITH GRADUAL CLRG FM W
TO E...TEMPS SHUD REACH L-M50S MOST PLACES WITH U40S PSBL WELL INLAND
AND UPR 50S NR SE CST.

NICE STRETCH OF WX COMING FOR EARLY IN THE WEEK AS STG S/W LIFTS THRU
NERN STATES MON AND FLAT RDG BUILDS IN. 8H TEMPS COOL TO 3-4C BY MON EVE
SO TEMPS A BIT BLO NORM BUT CERTAINLY PLEASANT. HIGHS MON AND TUES
GENERALLY 65-70 WITH COOLER READINGS NR WTR WITH ONSHORE FLOW AND A BIT
HIGHER SM INLAND LOCATIONS WITH STRENGTHENING LATE APRIL SUN. A COOL
AND CLR MON NGT WITH LGT WINDS AS WEAK SFC HIGH CRESTS OVR
REGION...LOWS MAINLY IN THE 40S (NR 50) SE CST.

CWF: SMALL CRAFT ADVS WILL STAY UP INTO TNT...MAY NEED TO CONT INTO
EARLY MON AS CAA KICKS IN.

RIC 51/67/45/70 5000     SBY 52/64/44/67 6100
ORF 57/65/50/64 6100     ECG 56/68/49/66 6100 20

CULLEN

In the hours before

Special weather statement, Apr 19, 3:00 PM EDT, 3 hours 6 minutes before
VAZ048>049-060>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630>633-
650-652-654-656-658-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT SUN APR 19 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR MUCH OF CENTRAL AND SOUTHERN VIRGINIA...SOUTHERN MARYLAND
...AND NORTHEAST NORTH CAROLINA UNTIL 9 PM EDT. THE WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN VIRGINIA
  ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE
  ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE
  ...ESSEX...FLUVANNA...GLOUCESTER...GOOCHLAND
  ...GREENSVILLE INCLUDING EMPORIA...HANOVER
  ...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT
  ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...KING AND QUEEN
  ...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG
  ...MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH
  ...NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD
  ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...RICHMOND COUNTY
  ...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH...WESTMORELAND
  ...YORK INCLUDING POQUOSON CITY

IN MARYLAND
  DORCHESTER...SOMERSET...WICOMICO...INLAND WORCESTER
  ...MARYLAND BEACHES INCLUDING OCEAN CITY

IN NORTH CAROLINA
  NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS
  ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK

IN THE BAY AND COASTAL WATERS
  CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT
  ...CHESAPEAKE BAY FROM WINDMILL PT TO NEW PT COMFORT
  ...CHESAPEAKE BAY FROM NEW PT COMFORT TO CAPE HENRY
  ...COASTAL WATERS FROM FENWICK ISL TO CHINCOTEAGUE
  ...COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISL
  ...COASTAL WATERS FROM PARRAMORE ISL TO CAPE CHARLES
  ...COASTAL WATERS FROM CAPE CHARLES TO VA-NC BORDER
  ...COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND

SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO
POSSIBLE.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

VALONE
Special weather statement, Apr 19, 3:00 PM EDT, 3 hours 6 minutes before
VAZ048>049-060>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630>633-
650-652-654-656-658-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT SUN APR 19 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR MUCH OF CENTRAL AND SOUTHERN VIRGINIA...SOUTHERN MARYLAND
...AND NORTHEAST NORTH CAROLINA UNTIL 9 PM EDT. THE WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN VIRGINIA
  ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE
  ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE
  ...ESSEX...FLUVANNA...GLOUCESTER...GOOCHLAND
  ...GREENSVILLE INCLUDING EMPORIA...HANOVER
  ...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT
  ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...KING AND QUEEN
  ...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG
  ...MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH
  ...NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD
  ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...RICHMOND COUNTY
  ...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH...WESTMORELAND
  ...YORK INCLUDING POQUOSON CITY

IN MARYLAND
  DORCHESTER...SOMERSET...WICOMICO...INLAND WORCESTER
  ...MARYLAND BEACHES INCLUDING OCEAN CITY

IN NORTH CAROLINA
  NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS
  ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK

IN THE BAY AND COASTAL WATERS
  CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT
  ...CHESAPEAKE BAY FROM WINDMILL PT TO NEW PT COMFORT
  ...CHESAPEAKE BAY FROM NEW PT COMFORT TO CAPE HENRY
  ...COASTAL WATERS FROM FENWICK ISL TO CHINCOTEAGUE
  ...COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISL
  ...COASTAL WATERS FROM PARRAMORE ISL TO CAPE CHARLES
  ...COASTAL WATERS FROM CAPE CHARLES TO VA-NC BORDER
  ...COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND

SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO
POSSIBLE.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

VALONE

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.